Nursing Central is the award-winning, complete mobile solution for nurses and students. Look up information on diseases, tests, and procedures; then consult the database with 5,000+ drugs or refer to 65,000+ dictionary terms. Explore these free sample topics:
-- The first section of this topic is shown below --
[hyper- + thyroid, + -ism]
A disease caused by excessive levels of thyroid hormone in the body.
SEE: Nursing Diagnoses Appendix
About 1.5% of the American population has hyperthyroidism. The prevalence is highest in people of European-American ancestry and lowest in Hispanic Americans.
The condition may result from various disorders, such as nodular goiter and toxic adenomas, hyperemesis gravidarum, excessive thyroid hormone replacement, excessive iodine ingestion, or pituitary adenoma; the most common cause, however, is Graves disease.
SYN: SEE: thyrotoxicosis
SEE: Graves disease
SYMPTOMS AND SIGNS
The signs and symptoms of hyperthyroidism are divided into two categories: those secondary to excessive stimulation of the sympathetic nervous system, and those due to excessive levels of circulating thyroxine (T4). The symptoms caused by sympathetic (adrenergic) stimulation include tachycardia, tremor, increased systolic blood pressure, hyperreflexia, eyelid lag (lagophthalmos), staring, palpitations, depression, nervousness, and anxiety. Symptoms caused by increased circulating thyroxine include increased metabolism, hyperphagia, weight loss, and some psychological disturbances. In older adults, symptoms of hyperthyroidism are often blunted.
SEE: apathetic hyperthyroidism
Definitive therapies include surgical removal of the thyroid gland, radioactive iodine ablation of the gland, or antithyroid drugs. The choice of treatment is individualized for each patient, depending on the size of the goiter, the cause, the patient’s age, and female parity.
Vital signs, fluid balance, and weight are monitored, and activity patterns are documented. Serum electrolyte levels are monitored, blood glucose levels are checked for evidence of hyperglycemia and urine for glycosuria, and the ECG is evaluated for arrhythmias and ST-segment changes. The patient is assessed for classic signs and symptoms and for indications of thyrotoxic crisis or heart failure. The patient's knowledge of the disorder is determined, misconceptions are corrected, and information on the condition, related problems, and symptom management is provided. Medical treatments, including radioactive iodine, are administered and evaluated for desired response and adverse reactions, and the patient is instructed about these treatments (esp. regarding 131I precautions). If the patient has exophthalmos, isotonic eyedrops are instilled to moisten the conjunctivae, and sunglasses or eye patches are recommended to protect the eyes from light. A high-caloric, high-vitamin, high-mineral diet, including between-meal snacks and avoidance of caffeinated beverages, is encouraged. Frequency and characteristics of the patient's stools are checked, and related skin care is provided as needed. The patient should minimize physical and emotional stress, balance rest and activity periods, and wear loose-fitting cotton clothing. A cool, dim, quiet environment also is recommended. The patient is prepared physically and psychologically for surgery if needed. The patient and family are reassured that mood swings and nervousness will subside with treatment. The patient is encouraged to verbalize feelings about changes in body image. Assistance is provided to help the patient to identify and develop positive coping strategies. Emotional support is offered, and referral for further counseling is arranged as necessary. Lifelong thyroid hormone replacement therapy is necessary after surgical removal or radioactive iodine ablation treatment. The patient should wear or carry a medical identification device describing the condition and treatment and carry medication at all times.